beth israel deaconess medical center a harvard medical school teaching hospital

  • Contact BIDMC
  • Maps & Directions
  • Other Locations
  • Careers at BIDMC
  • Smaller Larger

Find a Doctor

Request an Appointment

Smaller Larger

Chemobrain

Posted 3/20/2015

Posted in

  I do wish that it were called something else. Chemobrain sounds silly to me, and the experience of mental fogginess is anything but that. Many of us experience some degree of diminished cognitive acuity as we go through treatment, and some of us continue to struggle for a long time afterwards.

  I'm pretty sure that I don't have to describe this to any reader of this blog. Chemobrain refers to the general fogginess, difficulty in thinking quickly and with clarity, multi-tasking, concentrating--all the so-called "executive functions" of our brain. Whether this is caused directly by the drugs or also by fatigue, stress, and anxiety is not entirely clear, but I would bet that it is a fluid combinaton of all of these factors. For women, of course, there is also the factor of menopause and diminished estrogen.

  Most of us recover pretty quickly and feel that we are back to our usual mental selves soon after treatment ends. I have known a few people, however, who believe they have never recovered. I knew a physician some years ago who had to close her practice, and I have known a couple of financial people/accountants who thought they were not as good with figures as they had been before. I know quite a few people who just think they aren't as clear and competent as they were pre-cancer. In a way, this is a parallel experience to the physical changes that I wrote about yesterday. We are just never quite the same after cancer.

  There are tricks and strategies to improve our thinking. Rather than listing some here, I am going to give you the link to a really excellent article about this. If you are near Boston, I also want to mention BIDMC's Brain Camp directed by Bonnie Wong, PhD in the Cognituve Neurology Department. You can look it up on the web site or contact me for more information.

  Here is mentioned article. Note that it is from Living Beyond Breast Cancer; if your diagnosis has been another kind of cancer, this is still an excellent resource with a great deal of helpful information.

Getting Through the Fog
By Erin Rowley
Gail Hughes, 63, from Teaneck, New Jersey, had a 4.0
GPA in college. She earned a master’s degree, taught
junior high school science for years and then ran a daycare
out of her home, often working 12-hour days.
So after being diagnosed with stage IV, HER2-positive,
inflammatory breast cancer at the end of 2010 and starting
chemotherapy, the symptoms of chemobrain hit her hard. The
term chemobrain describes cognitive or thinking problems,
including issues with memory, concentration and multitasking,
that appear after a person begins cancer treatment.
After 3 months of chemotherapy, Gail had trouble remembering
what day of the week it was. Simple math problems became
hard for her. Phone numbers that had been in her head for years
were no longer there.
“It may seem simple to most people, but it gets frustrating
when it’s repeated and repeated,” Gail says.
What We Know About It
Gail is not alone in this experience. It is estimated that up to 75
percent of people who have chemotherapy during breast cancer
treatment experience chemobrain. The problem isn’t unique
to breast cancer, but it is possible hormones that are often
involved in breast cancer, such as estrogen and progesterone,
contribute to it.

Read more: https://www.google.com/webhp?sourceid=chrome-instant&rlz=1C1CHFX_enUS602US602&ion=1&espv=2&ie=UTF-8#

Share:

Add your comment

 
 
 

Categories

Archive

Syndication

Tagcloud